Alert archive / Montana / High Wind Watches in 2019
High Wind Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this high wind watch at Nov 25, 2019, 1:23 PM MST for Flathead County, Lake County, Sanders County, Montana. It took effect at Nov 27, 2019, 3:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 25, 2019, 1:23 PM MST (20:23 UTC)
- In effect from
- Nov 27, 2019, 3:00 AM MST
- Expired
- Nov 26, 2019, 12:27 PM MST
- In force
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570 WWUS75 KMSO 252023 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 123 PM MST Mon Nov 25 2019 MTZ003-262030- /O.NEW.KMSO.HW.A.0002.191127T1000Z-191128T0000Z/ Flathead/Mission Valleys- 123 PM MST Mon Nov 25 2019 ...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...From late Tuesday night through Wednesday afternoon. * WAVES...Large, damaging waves are possible on Flathead Lake. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
776 WWUS75 KMSO 261927 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1227 PM MST Tue Nov 26 2019 MTZ003-271930- /O.UPG.KMSO.HW.A.0002.191127T1000Z-191128T0000Z/ /O.NEW.KMSO.HW.W.0002.191127T0900Z-191128T0600Z/ Flathead/Mission Valleys- 1227 PM MST Tue Nov 26 2019 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 11 PM MST WEDNESDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. Strongest winds along Flathead Lake. * WHEN...From 2 AM to 11 PM MST Wednesday. * WAVES...Large, damaging waves are possible on Flathead Lake. * FREEZING SPRAY...Large waves and cold temperatures will make freezing spray likely along some portions of Flathead Lake. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ001-271930- /O.NEW.KMSO.HW.W.0002.191127T0900Z-191128T0000Z/ Kootenai/Cabinet Region- 1227 PM MST Tue Nov 26 2019 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST WEDNESDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 50 mph expected. Stronger winds are possible along Highway 93 from Whitefish to Eureka on the west slopes of the Whitefish range. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...From 2 AM to 5 PM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ002-271930- /O.NEW.KMSO.HW.W.0002.191127T0900Z-191128T0000Z/ West Glacier Region- 1227 PM MST Tue Nov 26 2019 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST WEDNESDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 55 mph expected. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. The strongest winds are expected in the mountains and the back country. * WHEN...From 2 AM to 5 PM MST Wednesday. * SNOW...Snow will be limited to areas along the Continental Divide such as Marias Pass. In these areas blizzard conditions are possible, and a winter storm warning is also in effect along the divide and eastward. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ043-271930- /O.NEW.KMSO.WI.Y.0012.191127T1200Z-191128T0000Z/ Potomac/Seeley Lake Region- 1227 PM MST Tue Nov 26 2019 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...From 5 AM to 5 PM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-006-271930- /O.NEW.KMSO.WI.Y.0012.191127T1300Z-191128T0000Z/ Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- 1227 PM MST Tue Nov 26 2019 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 5 PM MST WEDNESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 30 mph expected. * WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost Trail Pass, and Lolo Pass. * WHEN...From 6 AM to 5 PM MST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ004-271930- /O.NEW.KMSO.WI.Y.0012.191127T0900Z-191128T0000Z/ Lower Clark Fork Region- 1227 PM MST Tue Nov 26 2019 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM MST WEDNESDAY... * WHAT...East winds 20 to 30 mph with gusts up to 35 mph expected. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...From 2 AM to 5 PM MST Wednesday. * SNOW...Some light snow along Interstate 90 may inconvenience drivers, but the bigger impact is expected to be along highway 200 due to the winds. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Nov 25, 6:56 AM MST, 6 hours 27 minutes earlier.
Area forecast discussion, Nov 25, 6:56 AM MST, 6 hours 27 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Missoula MT 656 AM MST Mon Nov 25 2019 .DISCUSSION...Doppler radar is showing snow showers moving across north central Idaho into west central Montana. Some of these snow showers have produced some light accumulations as seen on the Lolo Pass webcam where up to 1 inch has fallen. Scattered snow showers are expected through Tuesday morning in central Idaho and from the I-90 corridor southward across west central Montana. The mountains across central Idaho can expect 2-5 inches of snow, which could impact Whitebird Grade and Lolo Pass through late Tuesday morning. The Bitterroot and Missoula Valleys can expect around 1" of snow. The much advertised large low pressure system is still on track to move inland and dive southward into the Great Basin and desert southwest. The majority of energy and precipitation will stay south and east of the Northern Rockies. The only potential impacts from snow will be along the Continental Divide of southwest Montana and Gilmore summit. At this time just a few inches of snow are expected in these areas. The most noticeable changes from this system Tuesday night through this weekend will be: 1. Strong east-northeast winds for a prolonged time frame Tuesday night through Thursday Evening. 2. Very cold air mass settling over the Northern Rockies Tuesday night persisting through the weekend. 3. Cold wind chills 0-10 degrees below zero Wednesday through Thanksgiving. A very cold air mass will be entering western Montana starting Tuesday night and continuing through Thanksgiving. The resultant strong temperature/pressure gradient that develops will be favorable for strong gusty northeasterly winds through Thanksgiving. The strongest winds are expected late Tuesday night through Wednesday, where gusts of 30-40 mph are expected, especially in the Flathead, Mission and Missoula valleys. Some local areas, such as Bad Rock and Hellgate Canyons, may receive gusts up to 50 mph. Some areas right along the Divide may experience snow, which would result in blowing snow issues. Marias and MacDonald passes have the best potential for blowing snow. The winds will subside Thursday evening, however temperatures will plummet with overnight low temperatures Friday through Sunday expected to dive into the single digits across much of western Montana and central Idaho. Southwest Montana can expect below zero readings. Northeasterly winds expected through Thursday evening will produce wind chills of zero to 10 degrees below zero. Snow will still be a possibility through Saturday along the Continental Divide, which is dependent on how the large upper low moves northward. The current thinking is a brush of snow along the Divide as the majority of energy heads into eastern Montana, the Dakotas, and into the upper Midwest. This could turn into a heck of a snowstorm for these areas Friday and Saturday. If you have travel plans into these areas, please check in for the latest forecasts. && .AVIATION...Northwesterly flow will persist for the next 24 to 36 hours. This flow pattern will keep scattered showers over the region, especially across north central Idaho into west central Montana. The higher terrain will be obscured at times due to the passing snow showers. As KMSO, KBTM and KSMN appear to have the best chance of being impacting by showers within the aerodrome. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 25, 11:51 AM MST | Winter Weather Advisory | MSO | Granite, Missoula, Ravalli | 23 hr |
Nearby
High Wind Watches in Montana, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.